Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS Milwaukee, WI

July 28, 2020Fond du Lac County, Sheboygan County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 28, 2020, 6:08 PM CDT for Fond du Lac County, Sheboygan County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2020, 6:08 PM CDT (23:08 UTC)
Expired
Jul 28, 2020, 7:00 PM CDT
In force
52 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Fond du Lac County, WI, Sheboygan County, WI

The radar

The Green Bay radar (KGRB), 86 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

039 
WUUS53 KMKX 282308
SVRMKX
WIC039-117-290000-
/O.NEW.KMKX.SV.W.0057.200728T2308Z-200729T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
608 PM CDT Tue Jul 28 2020

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fond du Lac County in east central Wisconsin...
  Sheboygan County in east central Wisconsin...

* Until 700 PM CDT.

* At 607 PM CDT, severe thunderstorms were located along a line
  extending from near Chilton to near North Fond Du Lac, moving east
  at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sheboygan, Fond Du Lac, Plymouth, Sheboygan Falls, Howards Grove,
  Oostburg, Kohler, Cedar Grove, Random Lake, Elkhart Lake, Southern
  Lake Winnebago, Taycheedah, Greenbush, Eden, Mount Calvary,
  Cascade, Adell, Waldo, St. Cloud and Glenbeulah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4357 8779 4354 8779 4354 8788 4367 8848
      4394 8834 4394 8817 4389 8816 4389 8773
      4381 8773 4376 8770 4374 8771 4370 8770
TIME...MOT...LOC 2307Z 290DEG 33KT 4404 8826 4375 8853 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

STUMPF
2 follow-up statements
609 
WWUS53 KMKX 282333
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
633 PM CDT Tue Jul 28 2020

WIC039-117-290000-
/O.CON.KMKX.SV.W.0057.000000T0000Z-200729T0000Z/
Fond du Lac WI-Sheboygan WI-
633 PM CDT Tue Jul 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR EAST CENTRAL FOND DU LAC AND SHEBOYGAN COUNTIES...

At 633 PM CDT, severe thunderstorms were located along a line
extending from near Camp Rokilio Scout Camp to near Campbellsport,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Oostburg,
Kohler, Cedar Grove, Random Lake, Elkhart Lake, Greenbush, Cascade,
Adell, Waldo, St. Cloud, Glenbeulah, Haven, Johnsonville, Dundee,
Waucousta and Gibbsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4357 8779 4354 8779 4354 8788 4363 8829
      4389 8816 4389 8773 4381 8773 4376 8770
      4374 8771 4370 8770
TIME...MOT...LOC 2333Z 290DEG 33KT 4396 8795 4367 8822 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

STUMPF
135 
WWUS53 KMKX 282345
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
645 PM CDT Tue Jul 28 2020

WIC039-282354-
/O.CAN.KMKX.SV.W.0057.000000T0000Z-200729T0000Z/
Fond du Lac WI-
645 PM CDT Tue Jul 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FOND DU LAC
COUNTY IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4357 8779 4354 8779 4354 8789 4360 8816
      4389 8816 4389 8773 4381 8773 4380 8772
      4379 8773 4379 8772 4376 8770 4372 8771
      4370 8770
TIME...MOT...LOC 2344Z 290DEG 33KT 4393 8782 4364 8809 

$$

WIC117-290000-
/O.CON.KMKX.SV.W.0057.000000T0000Z-200729T0000Z/
Sheboygan WI-
645 PM CDT Tue Jul 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SHEBOYGAN COUNTY...

At 644 PM CDT, severe thunderstorms were located along a line
extending from near Cleveland to 8 miles northwest of Random Lake,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Oostburg,
Kohler, Cedar Grove, Random Lake, Elkhart Lake, Greenbush, Cascade,
Adell, Waldo, Glenbeulah, Haven, Beechwood, Johnsonville, Gibbsville,
Batavia and Hingham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4357 8779 4354 8779 4354 8789 4360 8816
      4389 8816 4389 8773 4381 8773 4380 8772
      4379 8773 4379 8772 4376 8770 4372 8771
      4370 8770
TIME...MOT...LOC 2344Z 290DEG 33KT 4393 8782 4364 8809 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

STUMPF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:29 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 28, 2:29 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
229 PM CDT Tue Jul 28 2020

.SHORT TERM...

This Afternoon into Wednesday...Forecast Confidence is Medium...

Main focus continues to be on convective trends this afternoon
through tonight and whether any severe storms will occur.

Currently, a surface low is near the Twin Cities with an arcing
surface to low level warm front extending east of it through
central Wisconsin on southeastward through the southern portion of
Lake Michigan. Along and south of this band, skies have generally
cleared with some scattered cu forming in the warm sector across
southern WI. 28.19z RAP analysis shows a pocket of SBCAPE around
1000-1500 J/kg in west central WI with 100mb MLCAPE only around
500-1000 J/kg. Winds have started to mix down with some gusts
around 18-22kts, but full mixing would lead to some higher gusts
than that. The main reason for this lack of full mixing is likely
due to the cloud cover which has held back surface temperatures a
bit. However, as the afternoon progresses, expect that mixing will
get a bit better around the 4-5pm timeframe. Wind shear still
looks good with effective 0-6km bulk shear pushing about 40-50kts.
0-3km shear is very good as well at about 30-40kts out of the NW.
The main limiting factor for today is mid level lapse rates w/temps
rather warm aloft.

CAMs continue to show convective initiation across central WI
around 3-5pm this afternoon with the general area of precipitation
drifting south as individual cells move east-southeast. Can't rule
out a strong to severe storm with damaging winds the main
potential hazard type, particularly with any southeast surges from
the storms. General coverage and intensity of the storms should
diminish through the evening and overnight hours, but the
convection likely won't be completely clear of southern WI until
past midnight.

Going into Wednesday, this main band will setup just south of the
WI border in northern IL with any convective development likely
occuring there rather than southern WI.

.LONG TERM...

Wednesday night through Tuesday...Forecast Confidence: Medium to
High.

An upper level ridge and surface high pressure will begin to build
into the Great Lakes Region Wednesday night. The high pressure
will continue to linger in the area through the end of the week.
This will keep conditions dry and calm across southern Wisconsin.

The area of high pressure will begin to weaken Saturday as an area
of low pressure tracks from the mid Mississippi River Valley to
the Lower Great lakes. At the same time an upper level trough will
be slowly moving down from Canada into the Western Great Lakes.
The latter of these two areas of low pressure will bring a chance
of showers and possibly a few thunderstorms to southern Wisconsin
on Sunday. Quite and calm conditions are then expected to return
for the beginning of the week as another upper level ridge builds
back into the region.

&&

.AVIATION(18Z TAFS)...

Expecting mainly VFR conditions through tomorrow though some brief
drops to MVFR are possible as showers and storms move through
southern Wisconsin this afternoon into tonight. Brief heavy
rainfall and strong wind gusts are possible with some of these
storms. Winds are expected to gust to up around 20kts through this
afternoon before diminishing this evening as the front approaches
from the north.

&&

.MARINE...

Main period of concern is this afternoon as winds of 20-25kts will
be possible along the nearshore zones on the southern end of the
lake. Some thunderstorms will also be possible across the southern
end of the lake going through tonight. Beyond that, broad ridging
of high pressure will settle in across the lake with northerly
winds setting up through the rest of the week.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Tonight/Wednesday and Aviation/Marine...Halbach
Wednesday Night through Tuesday...Patterson
Hazardous weather outlook, Jul 28, 2:31 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
231 PM CDT Tue Jul 28 2020

WIZ046-047-051-052-056>060-062>072-291945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
231 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms with gusty winds this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ643>646-291945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
231 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Gusty westerly winds will approach Small Craft Advisory conditions
this afternoon and early evening.

Scattered thunderstorms with gusty winds this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

No hazardous weather is expected at this time.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-291945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
231 PM CDT Tue Jul 28 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There is a slight chance for thunderstorms over far southern Lake
Michigan Wednesday afternoon and evening.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 28, 3:58 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
358 PM CDT Tue Jul 28 2020

WIZ051-282130-
Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOND DU LAC
COUNTY...

At 357 PM CDT, a strong thunderstorm was located near North Fond Du
Lac, moving east at 25 mph.

Winds of 40 to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Fond Du Lac, North Fond Du Lac, Southern Lake Winnebago, Taycheedah,
Eldorado, Mount Calvary, St. Cloud, Van Dyne, Peebles, Pipe, Calvary,
Marytown, Town of Forest and Johnsburg.

If you are on or near Lake Winnebago, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4373 8816 4380 8865 4390 8864 4389 8841
      4394 8840 4394 8816
TIME...MOT...LOC 2057Z 274DEG 22KT 4389 8854

HALBACH
Local storm report, Jul 28, 4:30 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 PM CDT TUE JUL 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 NNW MALONE            43.88N 88.29W
07/28/2020  M0.88 INCH       FOND DU LAC        WI   FIRE DEPT/RESCUE

            JOHNSBURG FIRE DEPARTMENT REPORTING NICKLE
            SIZED HAIL.

&&

TP
Local storm report, Jul 28, 4:48 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
448 PM CDT TUE JUL 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             2 SW GLENBEULAH         43.78N 88.08W
07/28/2020  M1.75 INCH       SHEBOYGAN          WI   PUBLIC

            GOLF BALL SIZED HAIL IN GREENBUSH.

&&

TP
Local storm report, Jul 28, 5:05 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 PM CDT TUE JUL 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FUNNEL CLOUD     WALDO                   43.68N 87.94W
07/28/2020                   SHEBOYGAN          WI   TRAINED SPOTTER

            WALL CLOUD WITH SLOW ROTATION, PERSISTENT
            FUNNEL ONE QUARTER TO ONE HALF OF THE WAY
            DOWN TO THE GROUND AND WAS CONTINUING TO
            SLOWLY DESCEND AS THE CALL ENDED TO AROUND
            TWO-THIRDS OF THE WAY TO THE GROUND.

&&
Special weather statement, Jul 28, 5:08 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
508 PM CDT Tue Jul 28 2020

WIZ046-047-051-282300-
Green Lake-Marquette-Fond Du Lac-

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREEN LAKE...
NORTHWESTERN FOND DU LAC AND NORTHEASTERN MARQUETTE COUNTIES...

At 507 PM CDT, a strong thunderstorm was located near Redgranite, or
near Wautoma, moving east at 45 mph.

Winds of 40 to 50 mph and pea size hail are possible with this storm.

Locations impacted include...
Fond Du Lac, Ripon, Berlin, North Fond Du Lac, Princeton, Oakfield,
Rosendale, Green Lake, Brandon, Southern Lake Winnebago, Lamartine,
Eldorado, Neshkoro, Van Dyne, Lagoda and West Rosendale.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4390 8888 4389 8844 4394 8840 4366 8854
      4392 8934 4398 8931 4398 8889
TIME...MOT...LOC 2207Z 289DEG 37KT 4403 8918

STUMPF
Local storm report, Jul 28, 5:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
542 PM CDT TUE JUL 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     BERLIN                  43.97N 88.95W
07/28/2020                   GREEN LAKE         WI   LAW ENFORCEMENT

            RELAYED VIA THE GREEN LAKE SHERIFFS OFFICE:
            TREES AND POWER LINES DOWN ACROSS TOWN. NO
            ESTIMATE ON WIND SPEED.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:58 PM CDTSpecial Weather StatementMKXFond du Lac32 min
Jul 28, 4:20 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Sheboygan55 min
Jul 28, 4:42 PM CDTSpecial Marine WarningMKX93 min
Jul 28, 4:56 PM CDTSevere Thunderstorm WarningMKXSheboygan34 min
Jul 28, 5:08 PM CDTSpecial Weather StatementMKXFond du Lac52 min
Jul 28, 5:24 PM CDTSevere Thunderstorm WarningMKXFond du Lac, Green Lake51 min
Jul 28, 6:23 PM CDTSpecial Marine WarningMKX97 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.